The Mirena IUD and hair loss

Question from Albertine P.

Could the Mirena IUD be the cause of my hair loss?

I had this IUD fitted at the beginning of the year and I was delighted not to have to take my pill every day and not to forget it. But for the last 4 months I've been experiencing hair loss problem and I'm wondering if it's because of the change in contraceptive. Have you had any customers who have had this problem?

Clauderer's answer

Yes, we've had several customers with the same problem.

Mirena is an intrauterine device that can have a negative impact on the life cycle of the hair, due to levonorgestrel, the contraceptive molecule it releases. A study conducted in the United States (Intrauterine devices: an update - 2014) has confirmed that a levonorgestrel coil can cause hair loss, among other adverse effects. This impact on hair is a fairly common side effect in women with a genetic predisposition to hair loss, as levonorgestrel is a contraceptive that metabolises into androgens and can increase the harmful effects of these hormones on hair follicles that are too receptive to them.

Our advice

We recommend that you ask us for a in-depth hair diagnosis to check that your hair roots and keratin have not thinned. Our diagnosis will also determine the best anti-androgen treatment to stabilise your alopecia. At the same time, it would be a good idea to discuss alternative contraception with your gynaecologist.

Jean-François Cabos

Jean-François Cabos is the creator of a unique hair care method based on the research he coordinated, which led to the publication of the book "Cheveux, Racines de Vie" with Hélène Clauderer by Robert Laffont (Collection "Réponses/ Santé").

Leave a Reply

Your email address will not be published. Required fields are marked *